Neonatal Opioid Withdrawal Syndrome

This syndrome is described as a generalized disorder, characterized by signs and symptoms of central nervous system hyperirritability, gastrointestinal dysfunction, respiratory distress, and autonomic nervous system symptoms that include yawning, sneezing, mottling, and fever. At birth, these infants develop tremorous movements, which progress in severity. High-pitched crying, increased muscle tone, irritability, and exaggerated infant reflexes are common. Sucking of fists or thumbs is common, yet when feedings are administered, the infants have extreme difficulty and regurgitate fre-quently—because of an uncoordinated and ineffectual sucking reflex. The infants may develop loose stools and are therefore susceptible to dehydration and electrolyte imbalance. At birth, the blood levels of the drug(s) used by the mother begin to fall, so the newborn continues to metabolize and excrete the drug, and withdrawal signs occur when critically low levels have been reached.

Whether born to heroin-addicted or methadone-dependent women, most infants seem physically and behaviorally normal. The onset of their withdrawal may begin shortly after birth to two weeks of age, but most develop symptoms within seventy-two hours of birth. If the mother has been on heroin alone, 80 percent of the infants will develop clinical signs of withdrawal between four and twenty-four hours of age. If the mother has been on methadone alone, the baby's symptoms usually appear by forty-eight to seventy-two hours.

In summary, various studies have shown that the time of onset of withdrawal in the individual infant will depend on: the type and amount of drug used by the mother; the timing of her dose before delivery; the character of her labor; the type and amount of anesthesia and pain medication given during labor; and the maturity, nutrition, and presence or absence of systemic diseases in the infant.

Studies indicate that more full-term infants require treatment for withdrawal than do preterm infants. Withdrawal severity appears to correlate with gestational age; less mature infants show fewer symptoms. Decreased symptoms in preterm infants may be due to either (1) developmental immaturity of the preterm nervous system, or (2) reduced total drug exposure because of short gestations.

The most severe withdrawal occurs in infants whose mothers have taken large amounts of drugs for a long time. Usually, the closer to delivery a mother takes heroin, the greater the delay in the onset of withdrawal and the more severe the symptoms in her baby. The duration of symptoms may be anywhere from six days to eight weeks. The maturity of the infant's own metabolic and excretory mechanisms plays an important role. Although the infants are discharged from the hospital after drug therapy is stopped, some symptoms such as irritability, poor feeding, inability to sleep regularly, and sweating may persist for three to four months.

Not all infants born to drug-dependent mothers show withdrawal symptoms, but investigators have reported that between 60 and 90 percent of infants do show symptoms. Since biochemical and physiological processes governing withdrawal are still not fully understood, and since multiple drugs are often used by the mothers in an erratic fashion—with vague or inaccurate maternal histories provided— it is not surprising to find varying descriptions and experiences in reports from different centers. Seizures, a severe outcome in withdrawing infants, are rare in narcotic-exposed infants. One report found that 5.9 percent of 302 newborns exposed to narcotics during pregnancy had seizures that were attributed to withdrawal. Other reports found even rarer occurrences of seizures.

Drug-exposed infants show an uncoordinated and ineffectual sucking reflex as a major manifestation of withdrawal. Regurgitation, projectile vomiting, and loose stools may complicate the illness further. Dehydration, due to poor intake and coupled with excessive losses from the gastrointestinal tract, may occur, causing malnutrition, weight loss, subsequent electrolyte imbalance, shock, coma, and death. Neonatal withdrawal carries a risk of neonatal death when these complications are untreated. The infant's respiratory system is also affected during withdrawal: excessive secretions, nasal stuffiness, and rapid respirations are sometime accompanied by difficulty breathing, blue fingertips and lips, and cessation of breathing. Severe respiratory distress occurs most often when the infant regurgitates, aspirates, and develops aspiration pneumonia.

The increased sensitivity to recognition, the accuracy of clinical and laboratory diagnosis, and treatment have essentially eliminated neonatal mortality attributed to withdrawal per se.

Drug Addiction

Drug Addiction

If you're wanting to learn about drug addiction... Then this may be the most important letter you'll ever read You Are Going To Get A In Depth Look At One Of The Most Noteworthy Guides On Drug Addiction There Is Available On The Market Today. It Doesn't Matter If You Are Just For The First Time Looking For Answers On Drug Addiction, This Guide Will Get You On The Right Track.

Get My Free Ebook


Post a comment